Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 3, 2019, 3:17 PM EDT for 6 counties in West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2019, 3:17 PM EDT (19:17 UTC)
- Expired
- May 3, 2019, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Ritchie County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:21 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM EDT, 42 minutes earlier.
Area forecast discussion, May 3, 2:35 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 235 PM EDT Fri May 3 2019 .SYNOPSIS... Wave moves across today with showers and storms, some heavy. Unsettled weather continues through early Sunday. Drier and warmer to start next week. Next system mid to late week. && .NEAR TERM /THROUGH SATURDAY/... As of 1140 AM Friday... Previous forecast mostly on track. Still looking at wave of low pressure currently over lower OH Valley region to move northeast into the area later this afternoon and evening, with an increase in shower and thunderstorm activity as it does so. Several breaks in clouds, generally east of the Ohio River today, will help to aid in destabilization across the area, and this with approaching wave may lead to storms on the strong side. Greatest threats will once again be strong wind gusts, and heavy downpours. Isolated flooding is possible, but overall threat looks to remain rather low, with generally dry conditions, and good storm motion. However, depending on how much coverage/amounts of precipitation occurs today, will determine if threat is further enhanced on Saturday. At this time, WPC has a slight risk for excessive rainfall across much of the CWA for Saturday. Overall, precipitation will taper off late tonight as the wave moves off to the east, with a break expected until late Saturday afternoon and evening, when another wave, and frontal boundary will move through the area. Overall severe threat on Saturday remains low, and is mainly to the east and south of the CWA. Areas of fog look to be a possibility again tonight, particularly in areas that realize breaks in the clouds. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM Friday... The last of a series of shortwaves crosses through the region Saturday night, departing to the southeast by midday Sunday, along with its associated showers. This allows for high pressure and ridging aloft to encroach over the Ohio River Valley region through the remainder of the period. During this time, expect to see temperatures rise back up to around normal for this time of year under mostly clear skies and calm winds. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 230 PM Friday... The start of the long term remains fairly dry as high pressure starts its eastward progression out of the region. By Tuesday, the CWA will find itself within the warm sector of an approaching disturbance, setting up another round of moisture transport and warm air advection. Clouds creep southward into the region by Wednesday ahead of showers and thunderstorms in response to a shortwave progressing overhead. These showers and storms will continue once again Thursday before the system exits to the east by the end of the work week. Afternoon highs are anticipated to remain slightly above normal through the period. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... Scattered showers and thunderstorms through 03Z, with brief IFR/LIFR conditions, small hail, and gusty winds. After 03Z, isold showers and thunderstorms will continue, mainly across eastern WV, but bulk of activity will diminish. After 03Z, expect widespread MVFR and local IFR stratus and fog. Some general improvement to high MVFR/low VFR after 14Z Saturday, however, showers and thunderstorms will begin to ramp back up again towards the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers, storms, and associated restrictions may vary today. Development and restrictions associated with fog and/or stratus tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H M H H HTS CONSISTENCY H H M H H H H H H M H H BKW CONSISTENCY H H H H H H H H H H M L EKN CONSISTENCY H H H H H H H H L H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in areas of showers and storms through Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/MEK NEAR TERM...SL SHORT TERM...MEK LONG TERM...MEK AVIATION...SL
Hazardous weather outlook, May 3, 2:26 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 226 PM EDT Fri May 3 2019 WVZ033-034-515-516-041830- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 226 PM EDT Fri May 3 2019 ...SEVERE THUNDERSTORM WATCH 125 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Isolated strong to severe thunderstorms will be possible this afternoon and early evening with large hail and strong wind gusts being the main severe weather threats. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms will be possible this afternoon and early evening with large hail and strong wind gusts being the main severe weather threats. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-041830- Dickenson-Buchanan- 226 PM EDT Fri May 3 2019 This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms will be possible this afternoon and early evening with large hail and strong wind gusts being the main severe weather threats. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms will be possible this afternoon and early evening with large hail and strong wind gusts being the main severe weather threats. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ008-013>020-024>032-039-040-517>526-041830- Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 226 PM EDT Fri May 3 2019 ...SEVERE THUNDERSTORM WATCH 125 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Isolated strong to severe thunderstorms will be possible this afternoon and early evening with large hail and strong wind gusts being the main severe weather threats. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered flash flooding is possible Saturday with showers and storms late in the afternoon heading into the overnight hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-041830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Wood- Pleasants-Tyler- 226 PM EDT Fri May 3 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms will be possible this afternoon and early evening with large hail and strong wind gusts being the main severe weather threats. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered flash flooding is possible Saturday with showers and storms late in the afternoon heading into the overnight hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 3, 2:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL CULLODEN 38.42N 82.07W
05/03/2019 E1.50 INCH CABELL WV PUBLIC
&&
EVENT NUMBER RLX1901531
ARBLocal storm report, May 3, 2:16 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
216 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 1 ESE CANDLEWYCK PLACE 38.45N 81.94W
05/03/2019 E1.00 INCH PUTNAM WV TRAINED SPOTTER
QUARTER SIZED HAIL CAUSED HOLES IN THE SIDING OF THE
HOUSE AND TREES NEARBY TO SNAP. ESTIMATED WIND GUSTS OF
60 MPH.
&&
EVENT NUMBER RLX1901532
MEKSpecial weather statement, May 3, 2:18 PM EDT, 59 minutes before
Special Weather Statement National Weather Service Charleston WV 218 PM EDT Fri May 3 2019 WVZ015-016-027-031900- Clay-Roane-Kanawha- 218 PM EDT Fri May 3 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KANAWHA... SOUTH CENTRAL ROANE AND WEST CENTRAL CLAY COUNTIES... At 216 PM EDT, strong thunderstorms were developing near Charleston, moving northeast at 20 mph. Winds in excess of 40 mph and penny size hail are possible with these storms. Locations impacted include... Charleston, South Charleston, Chesapeake, Marmet, Belle, Clendenin, Pinch, Coal Fork, Elkview and Glen. This includes the following highways... Interstate 79 between mile markers 1 and 23. Interstate 77 in West Virginia between mile markers 96 and 104. Interstate 64 in West Virginia near mile marker 57. West Virginia Turnpike between mile markers 86 and 95. Route 119 between mile markers 77 and 80. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3817 8158 3833 8171 3860 8136 3840 8114 TIME...MOT...LOC 1816Z 229DEG 19KT 3830 8158 HART
Local storm report, May 3, 2:37 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL SISSONVILLE 38.50N 81.64W
05/03/2019 E1.50 INCH KANAWHA WV SOCIAL MEDIA
PICTURE SUBMITTED OF HAIL IN SISSONVILLE
&&
EVENT NUMBER RLX1901533
HARTSpecial weather statement, May 3, 2:48 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Charleston WV 248 PM EDT Fri May 3 2019 OHZ087-WVZ005>008-013>015-032015- Lawrence-Jackson-Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam- 248 PM EDT Fri May 3 2019 Localized high water issues, mainly due to poor drainage, are being reported across the area this afternoon, as a result of heavy rains from thunderstorms. Drivers should use caution when traveling this afternoon, and avoid driving into areas where water covers the roadway. Turn around don't drown. LAT...LON 3840 8253 3877 8171 3854 8146 3816 8237 TIME...MOT...LOC 1846Z 220DEG 49KT 3849 8207 14
Local storm report, May 3, 3:05 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 2 NNE MILTON 38.46N 82.13W
05/03/2019 CABELL WV SOCIAL MEDIA
HIGH WATER REPORTED AT THE 1200 BLOCK OF GLENWOOD ROAD
IN A POSSIBLE LOW DRAINAGE AREA.
&&
EVENT NUMBER RLX1901534
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:14 PM EDT | Special Weather Statement | RLX | Boone, Logan | 46 min |
| May 2, 8:22 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 38 min |
| May 3, 1:02 PM EDT | Special Weather Statement | RLX | Cabell | 28 min |
| May 3, 1:06 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 24 min |
| May 3, 1:14 PM EDT | Special Weather Statement | RLX | Wayne | 31 min |
| May 3, 1:29 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Putnam | 31 min |
| May 3, 1:45 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Wayne | 30 min |
| May 3, 1:56 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 49 min |
| May 3, 2:18 PM EDT | Special Weather Statement | RLX | Kanawha | 42 min |
| May 3, 2:44 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 46 min |
| May 3, 2:48 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 87 min |
| May 3, 2:55 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Roane | 35 min |
| May 3, 3:22 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 23 min |
| May 3, 3:41 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 49 min |
| May 3, 3:53 PM EDT | Special Weather Statement | RLX | Fayette | 37 min |
| May 3, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Doddridge, Gilmer, Harrison, Lewis, Upshur | 47 min |
| May 3, 4:23 PM EDT | Severe Thunderstorm Warning | RLX | Randolph, Upshur, Webster | 52 min |
| May 3, 4:59 PM EDT | Special Weather Statement | RLX | Barbour | 31 min |
| May 3, 5:06 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph | 29 min |
| May 3, 5:11 PM EDT | Special Weather Statement | RLX | Wayne | 49 min |
| May 3, 5:49 PM EDT | Special Weather Statement | RLX | Logan | 41 min |
| May 3, 6:33 PM EDT | Special Weather Statement | RLX | Boone, Logan | 57 min |
| May 3, 12:03 PM EDT | Special Weather Statement | RLX | Boyd | 27 min |
| May 3, 4:16 PM EDT | Special Weather Statement | RLX | Lawrence | 44 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.